A 28-year-old man was involved in a high-speed road traffic accident suffering severe head injury (diffuse axonal injury) with bilateral haemopneumothoraces and pulmonary contusions. He was transferred intubated and ventilated to the neurointensive care unit from a district general hospital for intra-cranial pressure (ICP) monitoring.
He was initially managed with bilateral chest drains and conservative neuroprotective measures for difficult to control ICP. He was heavily sedated on propofol (300mg/hr), midazolam (30mg/hr) and fentanyl (300mcg/hr).
Over the next few days his temperature increased and he became increasingly hypoxic. He subsequently developed ECG changes and a echocardiogram showed right heart failure. A diagnosis of pulmonary embolism, which was confirmed on CTPA a few days later which showed evidence of a small PE. He was not anticoagulated due to neurosurgical concern regarding his head injury.
Over the next few days he developed renal failure requiring renal replacement therapy and acute liver failure with hypoglycaemia and lactic acidosis. He developed severe cardiovascular failure requiring multiple inotropes and pulmonary artery catheter guided therapy. Lipids were found to be elevated, with creatine kinase >50,000 and myoglobin found in the urine. Propofol infusion syndrome was diagnosed. Sedation was stopped and he started to make a recovery.
What are the clinical features of propofol infusion syndrome?
A 63 year old woman was admitted to the ICU from the Emergency Department with acute alcohol withdrawal, severe hyponatraemia (serum sodium level 114mmol/L), rhabdomyolysis (creatine kinase 46930u/L) and acute kidney injury (serum creatinine 262umol/L, urea 8.7mmol/L, potassium 4.6mmol/L, base excess -6.8 and anuric from the point of admission). Her corrected calcium level was 1.92mmol/L. She had been discovered on the floor at home after a presumed fall. It was unknown how long she had been on the floor, but there were extensive pressure injuries to the left elbow, buttocks and left leg. A CT scan of the brain had excluded significant acute intracranial pathology and a 12 lead ECG showed atrial fibrillation at a rate of 130 beats per minute.
The patient was intubated and mechanically ventilated to allow emergency treatment. She was sedated with remifentanil and propofol. Intravenous pabrinex and enteral chlordiazepoxide was given to treat her alcohol withdrawal, aiming for early extubation if possible. A low-dose noradrenaline infusion was required to maintain a mean arterial pressure ≥65mmHg. Calcium replacement was prescribed and full pressure relief measures were instituted. No specific treatment was given to rate control or cardiovert the patient.
The patient was clinically hypovolaemic, but since the duration of hyponatraemia was unknown (with suspicion of some chronicity related to alcohol dependence), aggressive fluid resuscitation was avoided. Continuous veno-veno haemodiafiltration (CVVHDF) was commenced using standard replacement fluid at a post-filter replacement rate of 10ml/kg/hr-1 and dialysate flow rate of 10ml/kg/hr-1 (blood pump at 200ml/hr). Concomitantly, a 5% dextrose infusion was administered; the rate of infusion and net fluid loss through ultrafiltration were adjusted constantly with a view to restoring euvolaemia over 24 hours while increasing serum sodium to a maximum level of 120mmol/L over the same time period. This strategy was continued the following day with a target sodium of 128mmol/L, thereafter tight control of sodium correction was relaxed.
She was extubated on day 3 and renal replacement was discontinued on day 4. The patient was discharged from ICU on day 6. At the point of discharge her serum sodium concentration was stable at 142mmol/L. She was neurologically intact.
What are the challenges in managing hyponatraemia in critically ill patients?Read More »
A 50 year old man was found by the roadside by paramedics with a GCS of 13. On arrival he had a patent airway, but a GCS of 5 (E1 M3 V1). He had an elevated respiratory rate (30/min) and a profound metabolic acidosis (pH 6.97 pO2 16.8 pCO2 1.68 HCO3 2.8 BXS -30.8 COHb 0). The lactate was too high to be measured by the blood gas analyser and there was an elevated anion gap [(147+5.5) – (2.8+ 109) = 40.7] He was cardiovascularly stable with warm peripheries. His ECG revealed a prolonged QTc. He was intubated and 8.4% sodium bicarbonate was administered. His initial laboratory bloods showed CRP 11, white cell count 29.5 CK 2539 creatinine 213. Ethanol levels were <10 and Paracetamol and salicylate levels were within normal limits. He was given a dose of intravenous cefotaxime and his urine was sent for organic acids screening which revealed an enormous peak of glycolic acid and small increase in oxalic acid, consistent with an overdose of ethylene glycol.
After arrival in intensive care, the sodium bicarbonate had improved the pH to 7.2, with a residual lactaemia (15 as measured in the laboratory, without any interference from glycolic acid). CVVHDF was commenced. In order to inhibit futher metabolism of the ethylene glycol, 10% ethanol was commenced until fomepizole was available (an initial bolus of 800ml, followed by an infusion at 180ml/hr). Ethanol levels were monitored. Fomepizole was administered later that day abd the ethanol stopped (15mg/kg loading and 1mg/kg/hr). The renal function deteriorated despite CVVHDF (peaked at urea 28, creatinine 724 on day 4), which was continued for 5 days. Treatment for aspiration pneumonia was started in day 1 and cardiovascular support was continued (noradrenaline). Intermittent boluses of glycopyrolate were required to treat the bradycardia associated with fomepizole. A gradual improvement occurred and he had made a full neurological recovery within 2 weeks, with much improved renal function. He later admitted to drinking 250ml of antifreeze.
What are the clinical features and management of ethylene glycol poisoning?Read More »
A young IV drug user was admitted with septic shock secondary to staphylococcal sepsis with bilateral shadowing on CXR. He rapidly required intubation due to hypoxia, and institution of vasopressor support. He had a significant metabolic acidosis and consequently was commenced on haemofiltration. Transthoracic echocardiography revealed a large tricuspid vegetation. After 48 hours of haemofiltration, his acidosis haf normalised, and pressor requirements had reduced. He had a prolonged respiratory wean before being transferred to a cardiothoracic centre.
What is the role of haemofiltration (or other modes of renal replacement therapy) in severe sepsis and septic shock? Read More »
A middle aged man presented with urosepsis after several days antibiotic therapy in the community. He was in septic shock, with tachypnoea, tachycardia and hypotension. He had raised inflammatory markers and acute kidney injury. His initial lactate level was 14mmol/L with a significant metabolic acidosis (base deficit 21). He was commenced on iv antibiotics, noradrenaline and renal replacement therapy. Lactate levels cleared to less than 2mmol/L over the next 24hrs. He weaned off noradrenaline in 72 hours and CVVHDF over the next 5 days.
How is lactate produced and what is its significance in predicting the severity of critical illness?
A 44-year-old lady was brought to ED by ambulance after her partner found her drowsy in her bedroom with multiple empty packets of Amitriptyline scattered around the bed. The ambulance crew found no other medications in the immediate vicinity. Her partner had last seen her two hours previously that evening and described a history of depression, previous overdoses and chronic alcohol excess. On arrival in ED, her airway was self-maintained but she had signs of vomitus around her mouth and smelled strongly of alcohol. Heart rate was 125, NIBP 92/38 and ECG showed sinus rhythm with prolonged PR and QRS intervals (240ms and 200ms, respectively). ABG showed a metabolic acidosis with lack of respiratory compensation, with hyperlactataemia (4.1). GCS was 9 (E2M5V2) although she appeared agitated with bilaterally dilated pupils. There was no external evidence of injury. The impression was of life-threatening Tricyclic Antidepressant (TCA) overdose within the last 2 hours along with alcohol ingestion.
What are the main features of a Tricyclic Antidepressant overdose? What treatment options are available?
A 40 year old man with pre-existing mental health problems presented after an overdose of 6g of amitriptyline. He was deeply unconscious and required invasive ventilation. He was commenced on bicarbonate therapy and hyperventilated to pH 7.5. Around 12 hours after admission he developed tonic-clonic seizures, a broad complex tachycardia and subsequently suffered a cardiac arrest that was refractory to defibrillation, adrenaline and amiodarone. He was given additional 8.4% bicarbonate and further defibrillation attempts and was successfully resuscitated after 90 minutes.
What is the rationale for the use of sodium bicarbonate in the management of amitriptyline overdose?Read More »
A 76 year old man with no comorbidities was admitted to the intensive care unit following an oesophagectomy. During routine blood sugar monitoring, his blood glucose was found to be just over 10 for two consecutive readings so he was commenced on a variable rate insulin infusion. Six hours later, despite hourly monitoring, he had a blood sugar of 3.6. The insulin infusion was stopped and his blood sugar rose back to normal levels. He suffered no apparent ill effects from his hypoglycaemic episode.
What is the rationale behind current glycaemic control on the intensive care unit?Read More »